Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 81, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 7, 2015, 6:21 PM CDT for Ottawa County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2015, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 7, 2015, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:32 PM CDT | HAIL 1.75 | Delphos, KS | A FEW GOLF BALL SIZE STONES WERE OBSERVED AND A FEW PING PONG SIZE STONES AS WELL. |
| Jun 7, 6:58 PM CDT | HAIL 0.88 | 2 Nne Wells, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 447 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478
WUUS53 KTOP 072321
SVRTOP
KSC143-080000-
/O.NEW.KTOP.SV.W.0081.150607T2321Z-150608T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SUN JUN 7 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...
AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3931 9790 3931 9737 3906 9737 3923 9790
TIME...MOT...LOC 2321Z 288DEG 31KT 3925 9775
HAIL...1.00IN
WIND...60MPH
$$
GARGAN5 follow-up statements
782
WWUS53 KTOP 072329
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT SUN JUN 7 2015
KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
629 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
OTTAWA COUNTY UNTIL 700 PM CDT...
AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...AND
MOVING EAST-SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3931 9780 3931 9737 3906 9737 3922 9782
TIME...MOT...LOC 2329Z 292DEG 22KT 3924 9771
HAIL...1.00IN
WIND...60MPH
$$
GARGAN840
WWUS53 KTOP 072332
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT SUN JUN 7 2015
KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
632 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
OTTAWA COUNTY UNTIL 700 PM CDT...
AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DELPHOS...AND
MOVING EAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL. PUBLIC REPORTED IN DELPHOS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3931 9778 3931 9737 3906 9737 3921 9779
TIME...MOT...LOC 2331Z 292DEG 22KT 3923 9770
HAIL...1.75IN
WIND...<50MPH
$$
GARGAN773
WWUS53 KTOP 072339
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT SUN JUN 7 2015
KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
639 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 700 PM CDT...
AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MINNEAPOLIS...AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 9773 3929 9766 3929 9737 3906 9737
3919 9774
TIME...MOT...LOC 2339Z 292DEG 22KT 3921 9764
HAIL...1.25IN
WIND...60MPH
$$
GARGAN557
WWUS53 KTOP 072344
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN JUN 7 2015
KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
644 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 700 PM CDT...
AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF WELLS...AND MOVING EAST-SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 9770 3929 9761 3929 9737 3906 9737
3918 9770
TIME...MOT...LOC 2344Z 292DEG 22KT 3920 9760
HAIL...1.75IN
WIND...60MPH
$$
GARGAN714
WWUS53 KTOP 072347
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT SUN JUN 7 2015
KSC143-080000-
/O.CON.KTOP.SV.W.0081.000000T0000Z-150608T0000Z/
OTTAWA-
647 PM CDT SUN JUN 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
OTTAWA COUNTY UNTIL 700 PM CDT...
AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELLS...AND
MOVING EAST-SOUTHEAST AT 25 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3924 9766 3928 9759 3929 9737 3906 9737
3914 9761 3917 9766
TIME...MOT...LOC 2347Z 292DEG 22KT 3919 9758
HAIL...2.50IN
WIND...60MPH
$$
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:32 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 7, 3:32 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT Sun Jun 7 2015 .SHORT TERM...(This Evening through Monday) Issued at 330 PM CDT SUN JUN 7 2015 19Z water vapor imagery shows the mid level ridge over TX has flattened out as a northern stream shortwave propagates through SD and NEB. At the surface, a diffuse trough axis has set up from near Minneapolis to Holton with only some modest convergence along this boundary. Meanwhile the airmass has become moderately unstable with RAP and LAPS analysis showing CAPE values in the 2000 to 3000 J/kg range. Inhibition is almost completely gone as convection has recently formed over northwest MO. For the late afternoon and this evening, think thunderstorms development should continue west along the trough axis into eastern KS, as the northern stream shortwave swings along the NEB state line. Profiler data already shows the 850 winds veered to the west southwest. This could lead to possible training of storms as flow parallels the boundary. Additionally storms could become severe as deep layer shear improves with increasing mid level winds spreading in from the west. Main concerns remain large hail and torrential rainfall given high PWs values. Though there could be some damaging winds if storms congeal into small MCS. However with storm development near the forecast area and models trending towards more scattered convection, am thinking a large MCS with prolonged heavy rain is a little less likely. Because of this think the flooding risk is highest across east central KS ahead of the trough axis. Have adjusted the watch to remove a few counties in north central KS. Everything may be more progressive with precip coming to an end before dawn. If this is the case, we may see some clearing across northern KS so have trended temps a little cooler across the northern CO. Monday is shaping up to be a nice day with mostly sunny skies and temps in the mid to upper 80s. Weak subsidence is anticipated through the day as northwest flow develops behind the shortwave. .LONG TERM...(Monday Night through Sunday) Issued at 330 PM CDT SUN JUN 7 2015 Monday night through Wednesday...Flow aloft transitions from northwest Monday night to westerly as the upper ridge builds eastward into the middle of the week. Little to no forcing for lift indicated so have kept this period dry in the forecast. Temperatures will be above normal for early to mid June with highs approaching 90 degrees both days. The last half of Thursday into the upcoming weekend could be another wet period with several off and on rain chances coming back into the overall pattern, which will be hard to time with any degree of accuracy at this point. Models do have some differences overall, but seem consistent with the main feature being a mid-level trough moving over the Northern Plains into the Great Lakes region. In response to this feature, a surface low will likely deepen over the Northcentral Plains and move off into the Great Lakes region as the trough advances to the East. Left in its wake is an associated cold front that will likely stall out and become stationary as upper level energy weakens but remains southwesterly. This brings a chance for several embedded shortwaves to move through over the weekend, which look to have enough lift associated with them to keep POPs at least chance. This seems reasonable since plenty of low level moisture will remain in place and PW values likely still 1.5-2.0 inches stretched along the lingering boundary that is progged to be set up right through northeast KS. Widespread severe storms look like the lesser threat at this time with CAPE and shear values on the lower end and flooding remaining the main concern due to antecedent conditions already in place from the past several weeks of flooding over the region. Max temps will likely be in the mid 80s and lows in the mid 60s. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1206 PM CDT SUN JUN 7 2015 A surface trough remains over north central KS and southeast NEB as instability builds. Think that inhibition to convection will weaken enough by the late afternoon for TS to develop along the trough axis and build back into eastern KS. Have included a TEMPO for the period of time TS are most likely to impact the terminals. Otherwise expect VFR conditions to prevail before and after the convection. Biggest uncertainty is in coverage of storms as models are showing more scattered storms rather than a MCS. May need to refine timing of storms as development becomes a little more obvious. && .TOP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through Monday morning FOR KSZ010>012-021>024- 026-034>040-054>056-058-059. && SHORT TERM...Wolters LONG TERM...Drake/GDP AVIATION...Wolters
Hazardous weather outlook, Jun 7, 3:44 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT SUN JUN 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT SUN JUN 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD THIS EVENING. SEVERE STORMS WILL BE POSSIBLE...WITH THE GREATEST CHANCE BETWEEN 5 PM AND 10 PM. DAMAGING WIND APPEARS TO BE THE PRIMARY HAZARD WHILE LARGE HAIL MAY ALSO DEVELOP IN THE STRONGEST STORMS. THE TORNADO POTENTIAL IS VERY LOW TODAY BUT CAN NOT BE RULED OUT. FLOODING WILL ALSO BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT MAINLY ALONG A LINE FROM ABILENE TO HOLTON AND POINTS SOUTH. MULTIPLE ROUNDS OF STORMS ARE POSSIBLE WITH PERIODS OF VERY HEAVY RAINFALL. SATURATED GROUND CONDITIONS AND ELEVATED STREAM FLOWS WILL CAUSE FLASH FLOODING TO OCCUR VERY QUICKLY WHERE HEAVY RAIN FALLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RIVER FLOODING IN PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS IS FORECAST TO PERSIST INTO EARLY THIS WEEK FOR SOME LOCATIONS. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SATURDAY AS ANOTHER SYSTEM MOVES THROUGH THE AREA...HOWEVER CONFIDENCE IS LOW IN THE TIMING AND TRACKING OF THIS SYSTEM. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING MORE HEAVY RAIN AND SOME ADDITIONAL FLOODING CONCERNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...MAINLY BETWEEN 5 PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jun 7, 6:18 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 618 PM CDT SUN JUN 7 2015 KSZ034-072345- OTTAWA- 618 PM CDT SUN JUN 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA COUNTY... THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST-SOUTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. THE THUNDERSTORM WILL AFFECT DELPHOS...THEN REMAIN OVER MAINLY RURAL AREAS OF OTTAWA COUNTY. && LAT...LON 3931 9788 3931 9744 3913 9752 3925 9793 TIME...MOT...LOC 2317Z 288DEG 31KT 3927 9779 GARGAN
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:10 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 22 hr |
| Jun 7, 6:18 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Jun 7, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 38 min |
| Jun 7, 6:53 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.